Health Encyclopedia > Medications

famotidine and ibuprofen

Pronunciation: fam OH ti deen and EYE bue PROE fen

Brand: Duexis

What is the most important information I should know about famotidine and ibuprofen?

Multum donot

You should not use this medication if you are allergic to ibuprofen (Advil, Motrin), famotidine (Pepcid), aspirin, other NSAIDs (non-steroidal anti-inflammatory drugs), or other stomach acid reducers (such as Tagamet, Zantac, or Axid).

Multum nopreg

Do not use famotidine and ibuprofen if you are more than 29 weeks (7 months) pregnant. Taking ibuprofen during this time may harm the unborn baby.

Before you take this medicine, tell your doctor if you have a stomach or intestinal disorder, heart disease, high blood pressure, asthma, nasal polyps, liver or kidney disease, lupus, a bleeding or blood-clotting disorder, or a history of heart attack, stroke, or blood clot. Also tell your doctor if you smoke.

Multum emt

Ibuprofen may cause life-threatening heart or circulation problems such as heart attack or stroke, especially if you use it long term. Do not use famotidine and ibuprofen just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Get emergency medical help if you have chest pain, weakness, shortness of breath, slurred speech, or problems with vision or balance.

Multum emt

Ibuprofen may also cause serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and can occur without warning, especially in older adults.

Call your doctor at once if you have symptoms of stomach bleeding such as black, bloody, or tarry stools, or coughing up blood or vomit that looks like coffee grounds.

What is famotidine and ibuprofen?

Famotidine is a histamine blocker. Famotidine works by decreasing the amount of acid the stomach produces.

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen works by reducing hormones that cause inflammation and pain in the body.

Famotidine and ibuprofen is a combination drug. Ibuprofen treats the symptoms of arthritis. Famotidine helps reduce the risk of ulcers in the stomach or intestines that can be caused by long-term use of ibuprofen.

Famotidine and ibuprofen may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking famotidine and ibuprofen?

Do not use famotidine and ibuprofen just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Multum emt

Ibuprofen may cause life-threatening heart or circulation problems such as heart attack or stroke, especially if you use it long term.

Ibuprofen may also cause serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and can occur without warning, especially in older adults.

Multum donot

You should not use this medication if you are allergic to ibuprofen (Advil, Motrin) or famotidine (Pepcid), or if you have:

  • a history of asthma, hives, or severe allergic reaction after taking aspirin or another NSAID, such as naproxen (Aleve, Naprosyn, Naprelan, Treximet), celecoxib (Celebrex), diclofenac (Arthrotec, Cambia, Cataflam, Voltaren, Flector Patch, Pennsaid, Solareze), indomethacin (Indocin), meloxicam (Mobic), and others;
  • if you are allergic to other stomach acid reducers such as ranitidine (Zantac), cimetidine (Tagamet), or nizatidine (Axid); or
  • if you are more than 29 weeks (7 months) pregnant.

To make sure you can safely take famotidine and ibuprofen, tell your doctor if you have any of these other conditions:

  • Crohn's disease, inflammatory bowel disease, or ulcerative colitis;
  • a history of heart attack, stroke, or blood clot;
  • heart disease, congestive heart failure, high blood pressure;
  • a history of stomach ulcers or bleeding;
  • asthma;
  • polyps in your nose;
  • liver or kidney disease;
  • systemic lupus erythematosus (SLE);
  • a bleeding or blood clotting disorder; or
  • if you smoke.
Multum nobrfeed

Famotidine and ibuprofen can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Multum nopreg

FDA pregnancy category C. Do not take this medicine if you are more than 7 months pregnant. Taking ibuprofen during this time may harm the unborn baby. Tell your doctor if you are pregnant or plan to become pregnant while using famotidine and ibuprofen.

Multum nochild

Do not give this medicine to a child without the advice of a doctor.

How should I take famotidine and ibuprofen?

Take exactly as prescribed by your doctor. Do not take in larger or smaller amounts or for longer than recommended. Follow the directions on your prescription label.

Famotidine and ibuprofen is usually taken 3 times each day. Follow your doctor's instructions.

Multum donot

Do not take more of this medication than is recommended. An overdose of ibuprofen can cause damage to your stomach or intestines. The maximum amount of ibuprofen for adults is 800 milligrams per dose or 3200 mg per day (4 maximum doses). Use only the smallest amount of ibuprofen needed to get relief from your pain, swelling, or fever.

Multum nocrush

Do not crush, chew, or break a famotidine and ibuprofen tablet. Swallow it whole.

If you have hypertension, your blood pressure will need to be checked often. If you use this medication long-term, your doctor may want to check you on a regular basis to make sure this medication is not causing harmful effects. Visit your doctor regularly.

Multum emt

If you also use a steroid medication, do not stop using it suddenly or you may have unpleasant withdrawal symptoms. Talk with your doctor about using less and less of the steroid before stopping completely.

Multum rt

Store at room temperature away from moisture and heat. Keep the bottle tightly closed when not in use.

What happens if I miss a dose?

Take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include severe dizziness, rapid back and forth eye movements, pale skin and blue lips or fingernails, and fainting.

What should I avoid while taking famotidine and ibuprofen?

Avoid using other medications that contain ibuprofen.

Multum donot

Ask a doctor or pharmacist before using any other cold, allergy, or pain medicine. Ibuprofen and other NSAIDs are contained in many combination medicines. Taking certain products together can cause you to get too much ibuprofen. Check the label to see if a medicine contains ibuprofen or similar NSAIDs (aspirin, naproxen, ketoprofen).

Multum noalcohol

Avoid drinking alcohol. It may increase your risk of stomach bleeding.

What are the possible side effects of famotidine and ibuprofen?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Multum donot

Stop taking famotidine and ibuprofen and seek medical attention or call your doctor at once if you have any of these serious side effects:

  • sudden numbness or weakness, especially on one side of the body;
  • sudden severe headache, confusion, problems with vision, speech, or balance;
  • black, bloody, or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • sweating, trouble breathing, chest pain or discomfort that may spread to the arm, shoulder, back, or jaw;
  • feeling short of breath, even with mild exertion;
  • swelling or rapid weight gain;
  • urinating less than usual or not at all;
  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
  • severe skin reaction -- fever, sore throat, redness or swelling in your face, redness or swelling of your hands or feet, burning in your eyes, skin pain, followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling;
  • pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating;
  • bruising, severe tingling, numbness, pain, muscle weakness; or
  • severe headache, neck stiffness, chills, increased sensitivity to light, and/or seizure (convulsions).

Less serious side effects may include:

  • upset stomach, vomiting, diarrhea, constipation;
  • bloating, gas;
  • headache;
  • throat irritation;
  • blurred vision, changes in color vision; or
  • mild back pain.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect famotidine and ibuprofen?

Multum emt

Ask your doctor before using an antidepressant such as citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac, Sarafem, Symbyax), fluvoxamine (Luvox), paroxetine (Paxil), or sertraline (Zoloft). Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

Tell your doctor about all other medicines you use, especially:

  • cholestyramine (Prevalite, Questran);
  • lithium (Eskalith, Lithobid);
  • methotrexate (Rheumatrex, Trexall);
  • a blood thinner such as warfarin (Coumadin, Jantoven).
  • aspirin or other NSAIDs such as naproxen (Aleve, Naprosyn, Naprelan, Treximet), celecoxib (Celebrex), diclofenac (Arthrotec, Cambia, Cataflam, Voltaren, Flector Patch, Pennsaid, Solareze), indomethacin (Indocin), meloxicam (Mobic), and others;
  • diuretics (water pills) such as furosemide (Lasix);
  • heart or blood pressure medicine such as benazepril (Lotensin), enalapril (Vasotec), lisinopril (Prinivil, Zestril), quinapril (Accupril), ramipril (Altace), and others; or
  • steroids (oral, nasal, or inhaled).

This list is not complete and other drugs may interact with famotidine and ibuprofen. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Where can I get more information?

Your pharmacist can provide more information about famotidine and ibuprofen.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 1.01. Revision date: 6/13/2011.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

USNWR 2013-2014Magnet Hospital RecognitionConsumer Choice2014 Best DoctorsJoint Commission Report

Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.